Post Partum Labetalol and pitting edema

This section is for discussions with other women who have probably been through the same signs/symptoms that you may be experiencing. Please note, we cannot offer medical advice and encourage members to discuss their concerns with their doctors. New members, come on in and introduce yourself!
mellybute
Registered User
Posts: 425
Joined: Fri Aug 28, 2009 12:05 am

Re : Post Partum Labetalol and pitting edema

Postby mellybute » Sun Jun 06, 2010 04:29 pm

quote:Originally posted by KelliKBock

It is always better to be safe than sorry. The staff manipulated my BP readings before my initial discharge....well, I was soon readmitted for PP PE.


COMPLETELY agree with this reply. My bp readings were also taken over and over and in diff positions until they got a reading they were okay with. A couple nurses had very scary looks on their faces when taking my readings, but I too was discharged, only to be readmitted the very next day with pp PE, and another 4 day ICU stay to stabilize. It is better to cry wolf and make sure you are okay, then not check everything out and be sent home only to have to go back. I should have been released on bp meds and was not. My swelling got worse after delivery, but I attributed some of that to surgery c/s, but there are meds that can help with that as Caryn said.

cosmogirl4056
Registered User
Posts: 53
Joined: Thu May 06, 2010 09:24 pm

Re : Post Partum Labetalol and pitting edema

Postby cosmogirl4056 » Sat Jun 05, 2010 11:56 pm

i would watch the swelling...but if you are up and around too much you can get swelling. also u should monitor your bp. if it gets higher you should go in right away. my swelling didnt get worse it gradually over 2 weeks got better....but it took 2 weeks before it was better. 5 weeks pp i still have a bit of swelling in my ankles but it doesnt get much worse or much better so i dont kno about that. but i talked to a nurse the other day and the way she explained things to me made SO much sense. she said that our kidneys filter things and when they do not work properly it causes our body to hang on to sodium which in turn makes our body hold onto the water. once our body holds on to the water our bp rises....so that leads me to my other suggestion...drink TONS of water to flush everything out...if it doesnt go away with rest and tons of water you should definitely talk to the dr

sarah0381
Registered User
Posts: 177
Joined: Sat Apr 17, 2010 11:03 pm

Re : Post Partum Labetalol and pitting edema

Postby sarah0381 » Sat Jun 05, 2010 11:12 pm

Hi I hope you're hanging in there!! I just wanted to tell you I was super swollen post partum and was discharged with high bp. Day after day the swelling got worse not better, headaches were something awful and extreme fatigue. Being my first child and a rough labor/delivery (16hrs labor pushed for 3) I just thought it was normal...3 days after being discharged I could barely catch my breath and couldn't lay down in bed because of chest pain, my hubby an emt told me to call my ob who said get to the er. I later found that I had developed pppe and was in congestive heart failure....please keep and eye on things. We know our bodies and if you feel like it's getting worse I'd call back. How far post partum are you??? Good luck and please take care!!!

User avatar
kellikbock
Registered User
Posts: 387
Joined: Sat Jan 03, 2009 07:56 pm

Re : Post Partum Labetalol and pitting edema

Postby kellikbock » Sat Jun 05, 2010 08:39 pm

It is always better to be safe than sorry. The staff manipulated my BP readings before my initial discharge....well, I was soon readmitted for PP PE.

User avatar
l412angel
Registered User
Posts: 1746
Joined: Thu Nov 19, 2009 02:46 pm
Location: Illinois
Contact:

Re : Post Partum Labetalol and pitting edema

Postby l412angel » Sat Jun 05, 2010 08:11 pm

I would ask for a urine dip. Although a 24 hour is more accurate.

After I was released I readmitted myself with pressures of 160/135 ON MEDS! Swelling will get worse after delivery preeclamptic or not. So thats a tricky one. Like Caryn said keep an eye out for headaches...for me I just felt off, overly tired and almost in a twilight zone.

kqkitty
Registered User
Posts: 84
Joined: Tue Apr 13, 2010 10:09 am

Re : Post Partum Labetalol and pitting edema

Postby kqkitty » Sat Jun 05, 2010 06:36 pm

Well, funny you should mention visual disturbances...

I actually had to have a melt down and have them call my OB in the middle of the night Thursday because I thought the on call OB wasn't taking things seriously. (After my first night's stay, the on call OB mentioned that I was right on the cusp and could go home after one night's stay if I wanted to. I said I'd prefer to stay...I hadn't even seen the lactation consultant. The next day he mentions going home and I ask him if they are going to start blood pressure meds (BPs were consistently 150/90s and a few 160s, which was higher than they had been on bed rest). Viola, BP meds are started next day.

Well around the time they start BP meds, I notice flashers in my vision and double vision. This is attributed to the aldomet and they switch me to labetalol. My double vision gets worse! When I started to feel like my legs were getting weak and I was having weird muscle twitches I talked to the nurse/charge nurse.
The plan of action was to monitor me and run labs in the morning. Well, monitoring me meant checking my BP every 4 hours.
I basically started crying and had them call my OB directly because I felt like I was getting the brush off.

My OB did order an MRI, which didn't show any cerebral swelling and my labs (no 24 hour urine though) came back normal the next day. I'm supposed to see an opthamologist to rule out retinal detachment, but she thinks that is unlikely. So, I didn't push things further.

So, I'm trying not to overreact on things, since I've already cried wolf with my OB.

It's such a fine line of is this worse or is this normal...

Nurse at OB office said the pitting edema was normal after the pregnancy. Should I dip my urine or what?



User avatar
caryn
Forum Moderator
Posts: 10203
Joined: Fri Jun 25, 2004 06:36 am

Re : Post Partum Labetalol and pitting edema

Postby caryn » Sat Jun 05, 2010 05:19 pm

Preeclampsia symptoms frequently get worse postpartum before they get better, and swelling and increased bp are pretty common because of that. Keep an eye out for the ominous symptoms -- visual disturbances, headache, upper right abdominal pain -- and let your docs know right away if they show up.

Some of us, especially the chronics, get a shot or two of Lasix postpartum to help mobilize the fluid, so if the swelling gets worse or uncomfortable there are treatment options!

kqkitty
Registered User
Posts: 84
Joined: Tue Apr 13, 2010 10:09 am

Post Partum Labetalol and pitting edema

Postby kqkitty » Sat Jun 05, 2010 01:01 pm

On labetalol to control my BP post partum (higher now than it was on bed rest).
Noticed this morning I have pitting edema on my ankles (which I never had before).

Should I be concerned or is this a common side effect?


Return to “Ask the Experienced”

Who is online

Users browsing this forum: No registered users and 22 guests